Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 178, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 30, 2009, 2:43 PM MDT for San Miguel County, Santa Fe County, Torrance County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2009, 2:43 PM MDT (20:43 UTC)
- Expired
- Jul 30, 2009, 3:45 PM MDT
- In force
- 62 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
Counties San Miguel County, NM, Santa Fe County, NM, Torrance County, NM
The radar
The Albuquerque radar (KABX), 116 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -389 J/kg
- Mixed-layer LCL
- 1861 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 11:08 AM MDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 30, 11:08 AM MDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1108 AM MDT THU JUL 30 2009 .UPDATE... UPDATED ZFPABQ TO SIMPLY ADJUST A FEW HIGH TEMPERATURES ACROSS THE NORTHEAST PLAINS BASED ON CURRENT CONDITIONS AND TO INCLUDE SEVERE WEATHER MENTION FOR THE ERN HALF OF THE CWA. SPC CONTINUES SLIGHT RISK OF SEVERE STORMS FROM THE ERN SLOPES OF THE CENTRAL MTN CHAIN INTO THE ADJACENT HIGH PLAINS. DPORTER && .PREV DISCUSSION...313 AM MDT THU JUL 30 2009... A FEW SHOWERS AND THUNDERSTORMS ARE ONGOING THIS MORNING ACROSS THE EASTERN PLAINS. MUCH OF THIS ACTIVITY SHOULD MOVE INTO TEXAS OR DIMINISH BY SUNRISE. ANOTHER ACTIVE DAY ON TAP ACROSS THE LAND OF ENCHANTMENT. SHORTWAVE ACROSS SOUTHERN NEVADA WILL TRACK ACROSS THE STATE TODAY. GFS STILL DOES NOT PRODUCE MUCH IN THE WAY OF QPF ACROSS WESTERN NEW MEXICO...BUT NAM AND SREF REMAIN MORE BULLISH. WITH DEWPOINTS CURRENTLY IN THE 50S...THIS SEEMS MORE PLAUSIBLE...THOUGH SOME MIXING WILL OCCUR. THE EAST SHOULD BE ACTIVE AGAIN WITH YET ANOTHER ROUND OF SEVERE WEATHER POSSIBLE. MOIST UPSLOPE FLOW WILL ALLOW SHOWERS AND THUNDERSTORMS TO FORM ALONG THE CENTRAL MOUNTAIN CHAIN AND SLIDE EAST-SOUTHEAST ONTO THE PLAINS. BEST CHANCES FOR SEVERE WEATHER REMAIN JUST EAST OF THE CENTRAL MOUNTAIN CHAIN AND ACROSS THE EC/SE PLAINS. SIMILAR TO THAT OF RECENT DAYS...CAPE VALUES ARE PROGGED TO BE NEAR 1000-1500J/KG WITH SHEAR VALUES AROUND 30-35KTS. FAR NORTHEAST NM MAY REMAIN TOO STABLE...WITH HIGH TEMPS ONLY REACHING THE LOW 70S...FOR MUCH SEVERE CONVECTION. BY THE EVENING HOURS...STORMS MAY ONCE AGAIN ORGANIZE INTO A MCS AND TRACK SOUTHEAST...INCREASING THE THREAT FOR LOCALIZED HEAVY RAINFALL. THE WEST WILL DRY OUT FURTHER ON FRIDAY AND SATURDAY AS UPPER HIGH BEGINS TO REBUILD ACROSS THE STATE. HAVE CONTINUED DRY THUNDER MENTION ACROSS THE WEST EACH DAY. FRIDAY WILL BE LESS ACTIVE ACROSS THE EAST...THEN ANOTHER STRONG BACK DOOR COLD FRONT WILL ARRIVE EARLY SATURDAY MORNING. GIVEN THE ARRIVAL TIME OF THE FRONT...AND UPPER HIGH OVERHEAD...DOES NOT APPEAR TO BE AS ACTIVE AS WITH RECENT BACK DOOR FRONTS ACROSS THE EAST. IN FACT...THIS FRONT MAY ACT TO DRY THE NORTHEAST SOMEWHAT. NONETHELESS...WITH LOW LEVEL EASTERLY FLOW DURING THE AFTERNOON...A FEW STORMS SEEM LIKELY TO DEVELOP ACROSS THE CENTRAL MOUNTAIN CHAIN...THUS THE LACK OF QPF FROM THE MODELS SEEMS QUESTIONABLE. UPPER HIGH CONTINUES TO BUILD AND STRENGTHEN OVER THE STATE THROUGH EARLY NEXT WEEK. THOUGH...THERE ARE SOME HINTS THAT MONSOONAL FLOW WILL RETURN TO WESTERN NEW MEXICO AROUND THE WESTERN EDGE OF THE HIGH. 34 .AVIATION... LINGERING MVFR CIGS/VSBYS IN -SHRA AND -TSRA THROUGH 12Z MAINLY EASTERN PLAINS AND LINCOLN COUNTY. IN ADDITION...LCL MVFR/IFR CIGS/VSBYS DUE TO UPSLOPE LOW CLOUDS AND FOG ALONG EAST SLOPES OF CENTRAL MOUNTAIN CHAIN TIL 15Z-16Z. OTHERWISE...EXPECT SHRA AND TSRA TO REDEVELOP OVER THE HIGHER TERRAIN AROUND 18Z-19Z AND MOVE EAST TO SOUTHEAST...RESULTING IN WDLY SCT TO SCT MVFR CIGS/VSBYS OCCASIONALLY OBSCURING MOUNTAINS. AFT 19Z ALONG EAST SLOPES CENTRAL MOUNTAIN CHAIN...ADJACENT HIGH PLAINS AND SOUTHEAST PLAINS...ISOLD SEVERE STORMS MAY DEVELOP WITH LARGE HAIL AND WIND GUSTS OF 50KT. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. .FIRE WEATHER... LITTLE CHANGE IN THE WEATHER PATTERN TODAY THROUGH FRIDAY OR SATURDAY. NORTHWEST TO WEST WINDS ALOFT WILL CONTINUE TO BRING OCCASIONAL DISTURBANCES TO THE REGION AND SURFACE FRONTS WILL INVADE THE EAST...ALLOWING FOR LOW LEVEL MOISTURE TO SLOSH BACK AND FORTH THROUGH THE CENTRAL MOUNTAIN CHAIN AND INTO THE RIO GRANDE VALLEY. VENTILATION OVER PORTIONS OF THE NORTHEAST AND EAST CENTRAL PLAINS WILL RANGE FROM POOR TO FAIR TODAY DUE TO COOLER AND MORE STABLE CONDITIONS BEHIND A SURFACE BOUNDARY. LOW LEVEL EAST TO SOUTHEAST UPSLOPE WINDS WILL ENHANCE THE POTENTIAL FOR SEVERE STORMS THIS AFTERNOON AND EVENING ALONG THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS. IN THE FAR WEST...WESTERLIES MAY ALLOW LATE DAY HUMIDITIES TODAY AND FRIDAY TO FALL TO 15 PERCENT OR LESS...WHERE DRIER STORMS MAY BE FOUND. ANOTHER SURFACE FRONT DUE ON SATURDAY WILL BRING A REINFORCEMENT OF LOW LEVEL MOISTURE TO CENTRAL NEW MEXICO...BUT THE CENTER OF HIGH PRESSURE ALOFT WILL BE LOCATED OVER THE STATE...LEADING TO LOWER CHANCES FOR WETTING RAINS OVERALL. LATE DAY HUMIDITIES SHOULD UNDERGO A DECREASING TREND...WITH ONLY FAIR OVERNIGHT RECOVERIES IN THE WEST. SOME SUBTROPICAL MOISTURE COULD EVENTUALLY BLEED INTO WESTERN NEW MEXICO EARLY NEXT WEEK...BUT FORECAST MODELS SUGGEST THIS MOISTURE COULD BE DIRECTED MORE INTO ARIZONA. && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 46
Hazardous weather outlook, Jul 30, 6:00 AM MDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT THU JUL 30 2009 NMZ501>540-311200- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 600 AM MDT THU JUL 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS EAST OF THE CENTRAL MOUNTAIN CHAIN SOUTHEASTWARD ACROSS THE PLAINS. HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... STRONG THUNDERSTORMS MAY DEVELOP ACROSS NORTHEAST NEW MEXICO ON FRIDAY...WHERE SMALL HAIL AND STRONG WINDS WILL BE POSSIBLE. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR PORTIONS OF EASTERN NEW MEXICO DUE TO THE POTENTIAL FOR SEVERE WEATHER. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT 1.888.386.7637. 34
In the hours before
Special weather statement, Jul 30, 12:31 PM MDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1231 PM MDT THU JUL 30 2009 NMZ512-517-518-301900- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 1231 PM MDT THU JUL 30 2009 ...LINE OF STRONG STORMS MOVING OVER NORTHERN SANTA FE COUNTY... AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM LOS ALAMOS TO POJOAQUE. MOVEMENT WAS SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHUPADERO... CUYAMUNGUE...EL RANCHO...JACONITA...NAMBE AND NAMBE PUEBLO. THESE THUNDERSTORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. DPORTER
Special weather statement, Jul 30, 1:26 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 126 PM MDT THU JUL 30 2009 NMZ504-506-507-511-519-302030- ALBUQUERQUE METRO AREA-JEMEZ MOUNTAINS-NORTHWEST HIGHLANDS-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- 126 PM MDT THU JUL 30 2009 ...STRONG THUNDERSTORMS MOVING INTO THE FAR NORTHWEST CORNER OF BERNALILLO COUNTY AND INTO CENTRAL SANDOVAL COUNTY... AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 55 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES SOUTHEAST OF MARQUEZ AND 10 MILES WEST OF SAN YSIDRO. MOVEMENT WAS EAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE PARADISE HILLS...RIO RANCHO...SAN YSIDRO...ZIA PUEBLO AND TOHAJIILEE. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. BE ALERT FOR FAST FLOWING AND RISING WATER IN ARROYOS AND SMALL STREAMS NEAR THESE STORMS. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.
Special weather statement, Jul 30, 2:14 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 214 PM MDT THU JUL 30 2009 NMZ507-519-302115- ALBUQUERQUE METRO AREA-WEST CENTRAL HIGHLANDS- 214 PM MDT THU JUL 30 2009 ...STRONG THUNDERSTORM MOVING OVER WESTERN VALENCIA COUNTY... AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 55 MPH AND HAIL UP TO DIM E SIZE 16 MILES SOUTHEAST OF MESITA. MOVEMENT WAS EAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE LOS CHAVEZ AND LOS TRUJILLOS-GABALDON. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION.
Local storm report, Jul 30, 2:18 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
218 PM MDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM HAIL SANTA FE 35.68N 105.95W
07/30/2009 E0.88 INCH SANTA FE NM PUBLIC
&&
ABAThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:35 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, De Baca, Roosevelt | 40 min |
| Jul 29, 7:14 PM MDT | Areal Flood Advisory | ABQ | Chaves, Curry, De Baca, Quay, Roosevelt | 2 hr |
| Jul 29, 7:14 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 31 min |
| Jul 29, 7:15 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, De Baca, Quay, Roosevelt | 45 min |
| Jul 29, 7:23 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 67 min |
| Jul 29, 8:00 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, De Baca, Roosevelt | 17 min |
| Jul 29, 8:22 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Curry, De Baca, Roosevelt | 53 min |
| Jul 29, 8:53 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 52 min |
| Jul 29, 9:10 PM MDT | Areal Flood Advisory | ABQ | Chaves, Roosevelt | 2 hr |
| Jul 30, 2:01 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 59 min |
| Jul 30, 2:06 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Valencia | 54 min |
| Jul 30, 2:36 PM MDT | Severe Thunderstorm Warning | ABQ | Los Alamos, Sandoval, Santa Fe | 54 min |
| Jul 30, 2:52 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 53 min |
| Jul 30, 2:56 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 64 min |
| Jul 30, 3:49 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 56 min |
| Jul 30, 3:55 PM MDT | Tornado Warning | ABQ | Mora, San Miguel | 50 min |
| Jul 30, 3:56 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 64 min |
| Jul 30, 4:21 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 114 min |
| Jul 30, 4:30 PM MDT | Tornado Warning | ABQ | Guadalupe, San Miguel, Torrance | 45 min |
| Jul 30, 4:45 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel, Torrance | 30 min |
| Jul 30, 5:15 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 28 min |
| Jul 30, 5:30 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 60 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.